Does anyone have side effects from too much b12? Should I reduce frequency of injections?

Diagnosed with PA 18 months ago. Getting 3 monthly b12 injections. Nurse took blood test prior to giving me my most recent injection and the results showed my levels were slightly high. I have been getting numbness/tingling in face, have rash on my neck and am still very tired. should I redue frequency of b12 injections?

1 Reply

oldestnewest
  • There are no known serious side effects from to much B12, only issues such as discolouration of skin, urine, ichy rash/ spots, temporarily rize in blood pressure. Hydroxocobalamin is used in large quantities for cyanide poisioning and is completely safe, see:

    cmaj.ca/content/180/2/251.full

    "Hydroxocobalamin 5 g was administered intravenously in the intensive care unit for presumed cyanide poisoning. Subsequently, the patient's skin (Figure 1A) and urine (Figure 1B) became bright red. "

    And:

    patient.co.uk/medicine/hydr...

    Re:

    " I have been getting numbness/tingling in face, have rash on my neck and am still very tired.", it reads more like you need more frequent B12, and or your folate is getting low or iron, or other issues like thyroid problems (common with pa) are playing a part. It is only normal to have a raized serum B12 after treatment,. it will not mean you are using all that is in your serum, only a small percentage (can be 305) is possibly taken up in your body in the form it actually needs. For this to happen more steps are taken and some people have faults in these steps say, to keep it simple. For you to still have tingling and numbness means you seem to have neurological involvement and more frequent B12 jabs are recommended as seen in the BNF (•British National Formulary; 65th Edition (Mar 2013) ), which is the guidance for GP's to follow say, it states, pasted from:

    patient.co.uk/doctor/pernic...

    Management[2]

    •For patients with no neurological involvement, treatment is with six injections of hydroxocobalamin, 1 mg in 1 mL at intervals of between 2-4 days.

    •Subsequently, 1 mg is usually given at intervals of three months. There is as yet no evidence-based guidance as to the optimum regime but the National Institute for Health and Care Excellence (NICE) is considering releasing guidance in due course. It should be remembered that serum B12 is not always an accurate reflection of deficiency at a cellular level.[4] It is perhaps for this reason that some patients become symptomatic if the frequency of their injections is reduced, despite having normal serum B12 levels.

    •For patients with neurological involvement, referral to a haematologist is recommended. Initial treatment is with hydroxocobalamin 1 mg on alternate days until there is no further improvement, after which 1 mg should be given every two months for life.[2]

    So realy you need more investigations as to why you are still not well, and perhaps see a neurologist etc, to get the right treatment for you,

    I hope this helps,

    Martre

You may also like...